Wisconsin, 2003

Hail in Wisconsin, July 31, 2003

July 31, 2003 · NWS ARX · 3 events in 2 counties and zones

Law enforcement officials, storm spotters and the general public reported hail ranging in size from dimes to as large as half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials, storm spotters and the general public reported hail ranging in size from dimes to as large as half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 1:28 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 31, 1:28 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT THU JUL 31 2003

MAIN FORECAST CONCERN FOCUSES ON SHRA/TSRA CHANCES THROUGH THE
WEEKEND AND INTO NEXT WEEK. SHRA/TS CHANCES ASSOCIATED WITH
ANCHORED UPPER LOW AND COLD POOL ALOFT. TEMPERATURES MAY BE A
CHALLENGE TOO WITH SHOWERY ACTIVITY.

18Z DATA ANALYSIS SHOWS STACKED LOW ALONG THE BOUNDARY
WATERS OF MN WITH A SURFACE TROUGH RUNNING SOUTHWEST THROUGH
CENTRAL MN. CONVECTION CURRENTLY FIRING ALONG GOOD MOISTURE ADVECTION
AXIS IN ADVANCE OF THE TROUGH AND ALSO IN ADVANCE OF 50-55KT SPEED
MAX AT 500 MB ACROSS SOUTHEAST MN/NORTHEAST IA/AND SOUTHWEST WI. ETA
SOUNDINGS SHOWING AXIS OF 2000-3000J/KG CAPE RUNNING FROM CENTRAL WI
THROUGH SOUTHEAST MN AND NORTHEAST IA WHERE VIGOROUS CONVECTION IS
FIRING.

12Z 31JUL03 MODEL RUN SHOWS GFS AND ETA INITIALIZING WELL THIS
MORNING. ETA HAD A BETTER HANDLE ON SURFACE DEW POINTS THOUGH.
OTHERWISE...BOTH MODELS PRETTY MUCH IN AGREEMENT ON PLACEMENT AND
INTENSITY OF SURFACE AND UPPER LEVEL FEATURES THROUGH SAT 12Z. BY
SATURDAY AFTERNOON HOWEVER...GFS HAS RAPID INTENSIFICATION OF SURFACE
LOW OVER SOUTHEAST WI WHICH IS DUE TO SOME CONVECTIVE FEEDBACK
PROBLEMS. WILL STILL GO WITH GFS/ETA COMPROMISE THROUGH SATURDAY.

FOR TONIGHT...TROUGH...SPEED MAX...AND MOISTURE PLUME SHIFTS EAST OF
THE ENTIRE AREA BY 06Z. WILL INCREMENT GRIDS TO SHOW EASTWARD
TREND OF SHRA/TS THROUGH THE CWA. PRETTY DECENT SUBSIDENCE BEHIND
DEPARTING SHORTWAVE. THIS SHOULD PARTIALLY CLEAR SKIES ALLOWING
FOR SOME FOG FORMATION...ESPECIALLY IN WISCONSIN RIVER
VALLEY AREA WHERE SOME HEAVIER RAIN/HAIL FELL. WILL ADD THIS TO THE
GRIDS.

GENERAL COOLING TREND INTO THE WEEKEND AS UPPER LOW WITH COLD POOL
SLOWLY SINKS SOUTHEAST INTO NORTHERN WI. ETA SOUNDING CAPES RUNNING
IN THE 1000-1200J/KG RANGE BY FRIDAY AFTERNOON WITH 1000-850MB
LAPSE RATES IN THE 8-9C/KM RANGE. WITH WEAK FORCING...CONTINUE TO
EXPECT PULSE SHRA/TS ACTIVITY TO POP UP AGAIN AND LAST INTO THE
EVENING. ETA CONTINUES TO ROTATE A LARGE PIECE OF VORTICITY AND
ASSOCIATED H5-H3 PVA SOUTHEAST ACROSS THE AREA FRIDAY NIGHT...
CONTINUING CHANCES OF SHRA/TS MAINLY ACROSS THE NORTH. THIS IS
ALREADY TRENDED IN GRIDS AND WILL LEAVE AS IS. DIURNALLY DRIVEN COLD
POOL SHRA/TS CONTINUE INTO SATURDAY AND SUNDAY AS UPPER LOW
AND COLD POOL CONTINUES TO PINWHEEL ACROSS NORTHERN WI.

FOR DAYS 4 THROUGH 7 (MONDAY THROUGH THURSDAY)...MEDIUM RANGE
ENSEMBLES OF ECMWF/UKMET/GFS TENDING TOWARD FORMATION OF OMEGA BLOCK
ACROSS THE CONUS THROUGH THE PERIOD. THE GREAT LAKES/UPPER
MISSISSIPPI VALLEY AREA REMAINS ANCHORED IN THE COOL CYCLONIC FLOW
ALOFT ASSOCIATED WITH UPPER LOW THROUGH THURSDAY. GFS IN MORE DETAIL
SHOWS VARIOUS SPOKES OF ENERGY ROTATING AROUND BACKSIDE OF THE UPPER
LOW SUNDAY NIGHT THROUGH THURSDAY FOR MOSTLY DIURNALLY DRIVEN CHANCES
OF SHRA/TS. TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jul 31, 12:05 PM CST, 5 hours 35 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
THIS AFTERNOON.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS
AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXTENDS FROM A LINE
SOUTH AND EAST FROM NEAR BIG FLATS IN ADAMS COUNTY THROUGH
VIROQUA...TO NEAR CRESCO IN NORTHEAST IOWA. NORTH OF THIS LINE
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

DTJ

In the hours before

Local storm report, Jul 31, 3:01 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0401 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ELMA                      IA   1.75 IN HAIL
07/31/03   HOWARD                         GOLF BALL SIZE HAIL
                                          REPORTED BY KIMT
                                          TELEVISION.

0357 PM    CRESCO                    IA   0.75 IN HAIL
07/31/03   HOWARD                         HAIL REPORTED BY CRESCO
                                          POLICE DEPARTMENT.

SHEA
Local storm report, Jul 31, 3:07 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0407 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    CRESCO                    IA   1.00 IN HAIL
07/31/03   HOWARD                         QUARTER SIZE HAIL.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

SHEA
Local storm report, Jul 31, 3:22 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0422 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    5 W ALTA VISTA            IA   1.50 IN HAIL
07/31/03   CHICKASAW                      REPORTED BY PUBLIC IN
                                          EXTREME NORTHWEST CHICKASAW
                                          COUNTY.

SHEA
Local storm report, Jul 31, 3:30 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0430 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    2 SW KENDALLVILLE         IA   1.00 IN HAIL
07/31/03   WINNESHIEK                     REPORTED BY THE PUBLIC.

SHEA
Local storm report, Jul 31, 4:04 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0504 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BROWNSDALE                MN   1.50 IN HAIL
07/31/03   MOWER                          HAIL REPORTED BY LAW
                                          ENFORCEMENT.

SHEA
Local storm report, Jul 31, 4:32 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0532 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DEXTER                    MN   1.25 IN HAIL
07/31/03   MOWER                          HALF DOLLAR SIZE HAIL
                                          REPORTED BY BROADCAST
                                          MEDIA.

0527 PM    ALTURA                    MN   1.00 IN HAIL
07/31/03   WINONA                         REPORTED BY SPOTTERS AND
                                          AMATEUR RADIO OPERATORS.

0523 PM    ALTURA                    MN   0.75 IN HAIL
07/31/03   WINONA                         REPORTED BY TRAINED
                                          SPOTTERS.

SHEA

The radar

The La Crosse radar (KARX), 100 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
July 31, 5:40 PM CST
Where
Clark County, 2 mi SW of Christie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -90.633

Hail, Clark

When
July 31, 5:43 PM CST
Where
Clark County, 2 mi SW of Christie
Measured
1.25 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -90.633

Hail, Buffalo

When
July 31, 6:56 PM CST
Where
Buffalo County, 1 mi S of Mondovi
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
44.550, -91.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378914, 5378915, 5378916.